Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sequences of divided powers in irreducible, cocommutative Hopf algebras


Author: Kenneth Newman
Journal: Trans. Amer. Math. Soc. 163 (1972), 25-34
MSC: Primary 16A24; Secondary 18H15
DOI: https://doi.org/10.1090/S0002-9947-1972-0292875-1
MathSciNet review: 0292875
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In Hopf algebras with one grouplike element, M. E. Sweedler showed that over perfect fields, sequences of divided powers in cocommutative, irreducible Hopf algebras can be extended if certain “coheight” conditions are met. Here, we show that with a suitable generalization of “coheight", Sweedler’s theorem is true over nonperfect fields. (We also point out, that in one case Sweedler’s theorem was false, and additional conditions must be assumed.) In the same paper, Sweedler gave a structure theorem for irreducible, cocommutative Hopf algebras over perfect fields. We generalize this theorem in both the perfect and nonperfect cases. Specifically, in the nonperfect case, while a cocommutative, irreducible Hopf algebra does not, in general, satisfy the structure theorem, the sub-Hopf algebra, generated by all sequences of divided powers, does. Some additional properties of this sub-Hopf algebra are also given, including a universal property.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A24, 18H15

Retrieve articles in all journals with MSC: 16A24, 18H15


Additional Information

Keywords: Coheight, irreducible Hopf algebra, sequence of divided powers
Article copyright: © Copyright 1972 American Mathematical Society